Missouri, 2013Flash Flood in Missouri, July 10, 2013
July 10, 2013 · NWS LSX · 1 event in 1 county or zone
Slow moving thunderstorms developed on nose of low level jet and persisted for several hours over east central Missouri. Up to five inches of rain fell in a very short amount of time causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed on nose of low level jet and persisted for several hours over east central Missouri. Up to five inches of rain fell in a very short amount of time causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 10, 6:21 AM CST, 9 minutes earlier.
Area forecast discussion, Jul 10, 6:21 AM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
721 AM CDT WED JUL 10 2013
.UPDATE...
ISSUED AT 633 AM CDT WED JUL 10 2013
UPDATED GRIDS AND PRODUCTS TO RAISE POPS OVER AREAS WHERE
CONVECTION HAS BLOSSOMED THIS MORNING.
KANOFSKY
&&
.SHORT TERM...(THROUGH LATE THIS AFTERNOON)
ISSUED AT 311 AM CDT WED JUL 10 2013
CONVECTION TRENDS OVERNIGHT HAVE BEEN A BIT INCOHERENT TO SAY THE
LEAST...BUT REGIONAL RADAR IMAGERY OVER THE LAST 90 MINUTES SEEM TO
SUGGEST THAT VEERING LOW LEVEL JET AND ASSOCIATED WARM ADVECTION
FROM W MO INTO S IL WILL BE THE MAIN DRIVING MECHANISM FOR
THUNDERSTORMS EARLY TODAY. OVER THE LAST 30 MINUTES THERE HAS BEEN
A RAPID INCREASE IN COVERAGE OVER N OZARKS...AND IT APPEARS THIS IS
TRYING TO "CONNECT" WITH SPOTTIER STORMS THAT DEVELOPED NW OF STL
SHORTLY AFTER 06Z. THIS ENTIRE AREA SHOULD SHIFT SOUTH WITH THE
VEERING LOW LEVEL JET AS THE MORNING PROGRESSES. MEANWHILE...
LINGERING CONVECTION OVER NW MO/SE NE CERTAINLY INDICATES THAT SOME
THUNDERSTORM THREAT WILL ALSO CONTINUE NEAR THE APPROACHING COLD
FRONT AT LEAST FOR A FEW HOURS THIS MORNING.
THE EXACT EVOLUTION OF THE PRECIPITATION THIS MORNING WILL HAVE A
MAJOR IMPACT ON TIMING AND LOCATION OF ADDITIONAL THUNDERSTORM
ACTIVITY AND SEVERE WEATHER POTENTIAL THIS AFTERNOON....BUT FOR NOW
HAVE MAINTAINED HIGH CHANCE POPS FOR AREAS SE OF STL. AM A BIT
CONCERNED THAT THIS MORNINGS ACTIVITY MAY SET UP THE PRIMARY FOCUS
FOR ADDITIONAL CONVECTION OVER FAR S SECTIONS OF OUR CWA...AND IN
ADDITION STRONG W COMPONENT TO SURFACE/LOW LEVEL FLOW S OF THE COLD
FRONT SHOULD CERTAINLY LIMIT CONVERGENCE ALONG THE ACTUAL FRONTAL
BOUNDARY. HOWEVER...AMS WILL CERTAINLY REMAIN QUITE UNSTABLE WITH
MUCAPES OF 3000-4000 J/KG...AND ALL SYNOPTIC MODELS ARE SUGGESTING
NW FLOW WILL ALLOW SUBTLE SHORTWAVE ENERGY TO PROPAGATE INTO THE
AREA...SO WILL NOT TOTALLY GIVE UP PRECIP CHANCES ALONG THE ACTUAL
COLD FRONT EVEN IF MORE SIGNIFICANT BOUNDARY ENDS UP WELL SOUTH.
NO MAJOR CHANGES TO GOING TEMPS...MU80S IN OUR NW COUNTIES TO THE
LM90S IN OUR SE...WHERE HEAT INDEX VALUES WILL ONCE AGAIN PUSH THE
CENTURY MARK. HOWEVER...CLOUDS AND PRECIP SHOULD KEEP HI FROM
REACHING ADVISORY CRITERIA.
TRUETT
.LONG TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 311 AM CDT WED JUL 10 2013
TONIGHT...SCT TSRA ALONG A CDFNT SHOULD DIMINISH WITH TIME THIS
EVENING AS THE BDRY MOVES THROUGH THE AREA AND EVENTUALLY STALLS IN
AR.
THU THROUGH SAT...A COOLER AND DRIER AIR MASS WILL SPREAD ACROSS
MO/IL BEHIND THE AFOREMENTIONED CDFNT...BRINGING A SHORT BREAK FROM
THE RECENT HOT AND HUMID CONDITIONS. COOLER AND DRIER WX WILL
PERSIST UNTIL THE SFC HIGH OVER IA/WI/IL SHIFTS EWD AND THE STRONG
UPPER RIDGE OVER THE SWRN CONUS BUILDS INTO THE CENTRAL PLAINS.
SUN THROUGH TUE...A 594+ DAM H5 PRESSURE CENTER IS FCST TO BE
LOCATED OVER THE CENTER OF THE COUNTRY BY EARLY NEXT WEEK. THIS WILL
BRING A RETURN OF HOT WEATHER TO THE AREA WITH LIMITED OPPORTUNITIES
FOR PCPN. MODELS ARE FCSTG A BROAD AREA OF FAIRLY WEAK VORTICITY TO
BREAK OFF FROM THE ERN CONUS TROF AND THEN MOVE WWD ACROSS THE SRN
CONUS ON THE SOUTH SIDE OF THE HIGH. DEPENDING ON THE DETAILS...THIS
FEATURE COULD PROVIDE JUST ENOUGH SUPPORT FOR ISO-SCT PCPN ACROSS
THE SRN CWA. AS HAS BEEN THE CASE FOR THE LAST SEVERAL DAYS...MODELS
CONTINUE TO SHOW A CLOSED LOW DVLPG SOMEWHERE ALONG THE
APPALACHIANS...BUT THERE HAS BEEN LITTLE RUN TO RUN CONSISTENCY SO
FAR.
KANOFSKY
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 658 AM CDT WED JUL 10 2013
COVERAGE OF ELEVATED CONVECTION HAS RAPIDLY INCREASED
OVER THE LAST FEW HOURS...BUT STILL EXPECTING THIS ACTIVITY TO
SHIFT TO THE SE DURING THE MORNING. APPROXIMATE BACK EDGE OF THE
PRECIP IS NEAR A BOONEVILLE...UIN LINE...SO WHILE COU WILL BE OUT
OF THE THUNDER THREAT SHORTLY STL AREA TAFS WILL REMAIN WITH
TEMPOS FOR TSRA UNTIL LATE MORNING. PREVAILING CONDITIONS WILL BE
VFR CIGS AOA 5KFT...BUT WITH THE HIT AND MISS STRONG CORES VSBYS
WILL CERTAINLY DROP TO IFR...WITH CIGS AT LEAST DIPPING INTO THE
MVFR RANGE. WILL BE WATCHING RADAR TRENDS TO DETERMINE IF
AMENDMENTS WILL BE NECESSARY FOR THESE LOWER CONDITIONS. STILL
UNCERTAIN HOW ANY ADDITIONAL ACTIVITY WILL EVOLVE BY THIS
AFTERNOON...BUT IN SPITE OF WEAKENING CONVERGENCE ALONG
FRONT AND WITH BOUNDARY FROM THIS MORNINGS ACTIVITY SETTING UP S
OF OUR CWA...THINK THAT REDEVELOPMENT MAY STILL OCCUR NEAR THE
SYNOPTIC FRONT DUE TO RESIDUAL INSTABILITY AND WEAK UPPER LEVEL
DYNAMICS DIPPING INTO THE AREA. SO...FOLLOWING THE LEAD OF THE
LATEST HRRR DATA WILL REINTRODUCE VCTS IN STL FOR A BRIEF PERIOD
EARLY THIS AFTERNOON...BEFORE FROPA PUSHES ACTIVITY S INTO SE MO/S IL.
TRANQUIL CONDITIONS SHOULD PREVAIL THROUGHOUT THE AREA THIS
EVENING...WITH CLEAR SKIES AND NORTH WINDS AOB 10 KTS.
SPECIFICS FOR KSTL...
BASED ON ABOVE REASONING WILL BE CARRYING TEMPO TSRA THROUGH 15Z
WITH VFR CIGS AND MVFR VSBYS....BUT AS MENTIONED WILL BE WATCHING
RADAR TRENDS TO DETERMINE IF MORE INTENSE CORES WILL IMPACT THE
TERMINAL AREA. PRECIP THREAT SHOULD BRIEFLY LULL BEFORE
REINTRODUCTION OF TSRA AS FRONTAL BOUNDARY MOVES THROUGH IN THE
18-20Z TIME FRAME...BUT AFTER 20Z FRONT SHOULD BE FAR ENOUGH SOUTH
THAT THREAT WILL END. LATE AFTERNOON AND INTO THE EVENING SHOULD
GENERALLY BE CLEAR/VFR...WITH LIGHT NORTH WINDS 5-10KTS.
TRUETT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 10, 2:59 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 AM CDT WED JUL 10 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110900-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 AM CDT WED JUL 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW OF THE STORMS
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS COULD BE STRONG
TO SEVERE AND CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PORTIONS
OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.
KANOFSKY
In the hours before
Special weather statement, Jul 10, 4:54 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 AM CDT WED JUL 10 2013
ILZ100-101-MOZ063-064-101145-
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
554 AM CDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. LOUIS CITY...
NORTHEASTERN ST. LOUIS...NORTHWESTERN ST. CLAIR AND SOUTHWESTERN
MADISON COUNTIES UNTIL 645 AM CDT...
AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIVERVIEW...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NORTH ST LOUIS CITY...
GRANITE CITY...
VENICE...
MADISON...
PONTOON BEACH...
EAST ST. LOUIS...
WASHINGTON PARK...
COLLINSVILLE...
CASEYVILLE...
FAIRVIEW HEIGHTS...
CENTREVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TRUETT
Local storm report, Jul 10, 5:47 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 AM CDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM HAIL BRIDGETON 38.77N 90.43W
07/10/2013 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Jul 10, 6:29 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 AM CDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM FLOOD 3 SSW LESLIE 38.38N 91.25W
07/10/2013 FRANKLIN MO LAW ENFORCEMENT
PUBLIC REPORT OF WATER OVER HIGHWAY CC. DEPTH
UNKNOWN....BUT HIGHWAY STILL OPEN AT THIS TIME.
&&
TILLYFlash Flood, Franklin
- When
- July 10, 6:30 AM CST to 12:30 PM CST
- Where
- Franklin County, 3.54 mi WSW of Japan to 2.56 mi SW of Maupin
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.210, -91.360
Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads within Meramec State Park were closed due to flash flooding. Also, several roads in the New Haven and Washington areas were closed due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10 to 12, 20131 death · $34 million · EF0 · 95 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 20136 injured · $1.8 million · 83 kt wind · 103 events
- Tornado and Flash Flooding in Pennsylvania, July 10, 2013$2.0 million · EF1 · 102 events
- Flood and Damaging Winds in Kentucky, July 10, 20131 death · $79,000 · 65 kt wind · 22 events
- Tornadoes and Flash Flooding in Ohio, July 10, 2013$962,000 · EF1 · 36 events
- Hail and Damaging Winds in Arkansas, July 10 to 11, 2013$684,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Illinois, July 10, 2013$314,000 · 52 kt wind · 13 events
- Flash Flooding and Hail in Tennessee, July 10, 2013$120,000 · 1 in hail · 29 events
- Flash Flooding and Flood in West Virginia, July 10, 2013$170,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Connecticut, July 10, 2013$78,000 · EF1 · 3 events
- Hail and Damaging Winds in New York, July 10, 2013$135,000 · 1 in hail · 13 events
- Flash Flooding and Hail in Alabama, July 10 to 11, 2013$137,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470282.